Hail, Phillips
- When
- May 5, 1:25 PM CST to 1:30 PM CST
- Where
- Phillips County, 0.69 mi N of Barton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.560, -90.770
Quarter-sized hail fell three miles south-southwest of Lexa.
An upper-level low-pressure system tracked northeast across the upper Midwest with an attendant cold front moving southeast through the Mid-South. Ahead of the front, a warm air mass was in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper-level low-pressure system tracked northeast across the upper Midwest with an attendant cold front moving southeast through the Mid-South. Ahead of the front, a warm air mass was in place. Showers and thunderstorms produced hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 11:24 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Memphis TN 1224 PM CDT Thu May 5 2022 .UPDATE... See the 18z aviation discussion. && .PREV DISCUSSION... /issued 1042 AM CDT Thu May 5 2022/ UPDATE...Morning Update. DISCUSSION... Cloud cover and rain has limited warming across much of the Midsouth so far this morning, especially across northeast Arkansas where 10am temperatures remain in the low 60s. Most of the Midsouth is in the Mid 60s to mid 70s. Lowered high temperatures a bit area wide but mostly in Arkansas, the Missouri Bootheel and northwest Tennessee. The lack of warming has also limited instability. So far today no storms have even approached severe criteria. The Storm Prediction Center still includes nearly all of the Midsouth in a Marginal to Slight risk for severe thunderstorms, that threat certainly does not look to be increasing at this time. Outflow from the morning convection could be a focus for convective lift later this afternoon as a trough approaches from the west. Steepening lapse rates this afternoon will increase the threat for damaging wind. 30 PREV DISCUSSION... /issued 356 AM CDT Thu May 5 2022/ It's a relatively quiet morning across the Mid-South. Cloud cover is streaming into the area from the west and temperatures range from the low 60s to low 70s. Winds will swiftly veer back to the south this morning as a transitory upper ridge translates east. An upper level low will move eastward across Kansas towards the Mid-Mississippi Valley by early Friday morning. At the surface, a cold front will slowly move towards the Mid-South, bringing the highest chance for showers and thunderstorms this week. A few strong storms will be possible this morning, but the main wave of activity will occur this afternoon through the late evening. Flooding will become more of a threat overnight into early Friday as opposed to severe weather. The Mid-South remains in either a Marginal Risk (1/5) to Slight Risk (2/5) for severe weather today. Similarly, roughly the same areas are in a Marginal Risk (1/4) to Slight Risk (2/4) for Excessive Rainfall today. A lot of moving parts and still a few considerations for today's forecast. This morning, some elevated convection will be possible mainly across northeast Arkansas and the Missouri Bootheel as an upper wave ejects northeast from the main trough. A LLJ (30-40kts) may enhance storms resulting in the potential for hail. A warm front will lift northward through the area early this afternoon, leaving much of the Mid- South within the warm sector. Increasing dewpoints (65+ dewpoints), strengthening deep layer shear (40-50kt) and moderate instability (1000-1500 J/kg) will support severe thunderstorms across the Mid- South today. An organized area of convection will translate along a cold front towards the Mid- South this afternoon. Damaging winds and hail will be the primary threats. Though, an isolated tornado cannot be ruled out especially if this system evolves into more of a linear mode later on. Isolated supercells may form out ahead and/or near and south of the warm front this afternoon as well. Some of the CAMs try to pick up on this scenario particularly across portions of West Tennessee. Large hail and perhaps a tornado will be possible with this activity. Short-term guidance continues to show activity weakening as it moves through the area this evening. Though we will need to monitor for additional development where any outflow boundaries may develop and when the main upper system translate through the area overnight. By tonight, the primary concern will be locally heavy rainfall and flooding. Given the slow movement of this system any strong storms or training storms could result in flooding issues. The highest threat will likely be across northeast Arkansas, the Missouri Bootheel and portions of West Tennessee. Lingering showers and perhaps some rumbles of thunder will likely be ongoing Friday morning primarily across the TN River. Rain chances will gradually diminish through the morning as the system occludes and lifts northeast towards the Ohio Valley Region. Ridging will start to build into the region over the week resulting in mostly dry and warm conditions across the Mid-South through much of next week. Looks like we may see our first 90-degree temperatures across portions of the Mid-South by Monday. 17 && .AVIATION... /18z TAFs/ Convection will increase across the Mid-South this afternoon and evening. Thunder is likely on station at all sites, though JBR will likely remain more elevated in nature. Gusty winds will be the primary concern, along with visibility restrictions due to heavy rainfall. Elevated trailing convection may linger following the leading edge of these thunderstorms, but will gradually end during the evening hours. There may be a lull in precipitation around or just before 06z but additional showers, and perhaps some thunderstorms, are expected thereafter. Low ceilings are expected to develop late tonight through much of Friday morning, generally between 1500-2500 ft AGL. Winds will shift from the west at 12-15 kts, gusting over 20 kts at times Friday morning with a few lingering, light showers. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1255 PM CDT Thu May 5 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-062000- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1255 PM CDT Thu May 5 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon across much of the Midsouth generally along and south of the I-40 corridor. Damaging winds, large hail, and perhaps a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
2 hail. Local standard time, as filed.
Quarter-sized hail fell three miles south-southwest of Lexa.
MPING report: quarter-sized hail fell two miles northwest of Helena-West Helena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021567, 1021566.